Call or Text Us! 616-820-0023

Woman taking pain killers and thinking about her hearing.

You may not recognize that there are consequences connected to aspirin, ibuprofen, and other over-the-counter pain relievers according to new studies.

Many common pain medicines, including store-bought brands, carry risks to your hearing that you’ll want to consider when using them. Younger men, surprisingly, could carry a higher risk factor.

What Studies Say About Hearing Loss And Pain Killers

A thorough, 30-year cooperative study was performed involving researchers from esteemed universities like Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 people ages 40 to 74, to complete a biennial survey that included several lifestyle and health questions.

Because the questionnaire was so diverse, researchers were unsure of what they would find. But the data revealed that over-the-counter pain relievers and loss of hearing had a strong correlation.

The data also revealed something even more surprising. Men 50 or younger were approximately two times as likely to have hearing loss if they routinely used acetaminophen. Those who regularly used aspirin had a 50% chance of suffering from hearing loss. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of developing irreversible hearing loss.

Another surprising thing that was revealed was that high doses taken from time to time were not as bad for your hearing as low doses taken regularly.

It’s important to note this connection, but it doesn’t definitively reveal whether the pain relievers actually caused the hearing loss. Causation can only be proven with further study. But these discoveries are persuasive enough that we should think about how we’re utilizing pain relievers.

Present Theories About The Connection Between Pain Relievers And Hearing Loss

There are several theories as to why pain relievers might result in hearing loss which researchers have come up with.

When you experience pain, your nerves communicate this feeling to the brain. The flow of blood to a particular nerve is obstructed by over-the-counter pain relievers. You then feel less pain as the regular pain signals are impeded.

Scientists believe this process also reduces blood flow in the inner ear. Less blood flow means less oxygen and nutrients. When the flow is reduced for prolonged time periods, cells end up malnourished and die.

Also, there’s a specific protein that protects the inner ear from loud noises and it seems as if acetaminophen, in particular, might block this.

What You Can do?

Perhaps the most significant point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is an earnest reminder that hearing impairment can happen at any age. But as you age, if you take the appropriate steps you will have a better chance of protecting your hearing.

While we aren’t suggesting you completely stop taking pain relievers, you should acknowledge that there might be negative repercussions. Take pain relievers as prescribed and decrease how often you take them if possible.

If you can discover alternative solutions you should consider them as a first possibility. You should also minimize the consumption of inflammation-causing foods and increase Omega-3 fat in your diet. These methods have been shown to naturally lessen pain and inflammation while strengthening blood flow.

And finally, schedule an appointment with us for a hearing test. Keep in mind, you’re never too young to get your hearing checked. The best time to start talking to us about preventing additional hearing loss is when you under 50.

Call Today to Set Up an Appointment

Why wait? You don't have to live with hearing loss. Call Us Today